Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 8, 2003, 10:02 PM EDT for Bedford County, Blair County, Somerset County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 10:02 PM EDT (02:02 UTC)
- Expired
- Jul 8, 2003, 11:00 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Bedford County, PA, Blair County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
032 WUUS51 KCTP 090202 SVRCTP PAC009-013-111-090300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1000 PM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA BLAIR COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 1100 PM EDT. * AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF HORSESHOE CURVE TO 15 MILES WEST OF LAKE GORDON...MOVING EAST AT 20 MPH. AT THIS RATE OF SPEED...SEVERE THUNDERSTORMS WILL EXIT SOMERSET COUNTY BY 1030 PM. * SEVERE THUNDERSTORMS WILL BE NEAR... HORSESHOE CURVE AROUND 1010 PM. BLUE KNOB STATE PARK AROUND 1015 PM. DUNCANSVILLE AROUND 1020 PM. TIPTON AROUND 1025 PM. ROARING SPRING AROUND 1030 PM. LAKE GORDON AROUND 1035 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4069 7836 3974 7892 3975 7839 4048 7814 DEVOIR/MARTIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:34 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 8, 8:34 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 834 PM EDT TUE JUL 08 2003 GUSTY TSTM OUTFLOWS ENTERING OUR SOUTHWEST AT PRESENT. MANY THANKS TO PBZ UPSTREAM FOR FORWARDING REPORTS OF TREES DOWN IN FAYETTE AND WESTMORELAND COUNTIES. ISSUED OUR OWN WARNING FOR CAMBRIA AND SOMERSET FOR STRONG (30-50+KT) AND MERGING OUTFLOW BOUNDARIES OVER FAYETTE COUNTY WHICH WILL REACH CAMBRIA AND SOMERSET MOMENTARILY. SVR WATCH GOOD UNTIL MIDNIGHT...NO FURTHER UPDATES NEEDED TIL LATER THIS EVENING. DEVOIR PREVIOUS DISCUSSION FOLLOWS: ------------------------------ BEAUTIFUL DAY...AS CLOUDS HAVE CLEARED MOST AREAS. EXCEPTIONS RE NORTHERN TIER AND SOUTHEAST. OVER NORTH...MOISTURE TRAPPED BELOW 850MB INVERSION THAT SHOWED UP ON 12Z BUF SOUNDING. CLOUDS OVER SOUTHEAST ARE DEBRIS LEFT OVER FROM MCS THAT DIED THIS MORNING. NEXT ROUND OF PRECIPITATION NOW TO DETROIT AND SHOULD REACH OUR NORTHWEST AREAS THIS EVENING. HIGHEST POPS TONIGHT OVER NORTH AND WEST. SPLIT POPS TOMORROW WITH HIGHER POPS OVER WEST IN THE MORNING AND HIGHEST POPS OVER SOUTHEAST FOR AFTERNOON. AVN/ETA QPF BLEND PUTS MAX QPF AXIS RIGHT ALONG ROUTE 80 TOMORROW. NEW GFS DRY FOR THURSDAY MORNING WITH SOME SHOWERS OVER THE WEST BY AFTERNOON. IF GFS IS CORRECT...MOST OF THURSDAY WILL NICE. FRONT TO CROSS THE REGION ON FRIDAY. MODELS HINT AT WAVE DEVELOPMENT ALONG THE FRONT WHICH WILL SLOW IT DOWN. FRIDAY LOOKS WET AT THIS TIME. COOLER...DRIER AIR TO FOLLOW FOR WEEKEND. KEPT GRIDS DRY SATURDAY. SLIGHT CHANCE OVER NORTHWEST FOR RW/TRW AS TROUGH LOOKS TO SWING THROUGH. ENSEMBLE RH FIELDS VERY DRY MON-WED SO KEPT GRIDS DRY. WITH LOWER HEIGHTS EXTENDED TEMPS LOOK COMFORTABLE. .CTP...SVR WX OUTLOOK FOR CWA. DIRIENZO
Hazardous weather outlook, Jul 8, 6:01 AM EDT, 16 hours 1 minute before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 601 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY VERY WARM AND HUMID AIR OVER CENTRAL PENNSYLVANIA...COMBINED WITH A COLD FRONT APPROACHING FROM THE GREAT LAKES...WILL SET THE STAGE FOR POSSIBLE SEVERE THUNDERSTORMS TODAY. THE BEST CHANCE OF THUNDERSTORMS THIS MORNING IS OVER THE LAUREL HIGHLANDS...AND THE BEST CHANCE THIS AFTERNOON IS OVER THE NORTHERN TIER COUNTIES. ANY STORMS THAT FORM TODAY WILL HAVE THE POTENTIAL OF PRODUCING ISOLATED LARGE HAIL OR DAMAGING WIND GUSTS...AS WELL AS LOCALIZED FLOODING FROM TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN... A STORM SYSTEM TRACKING TO OUR NORTH THROUGH THE GREAT LAKES HAS THE POTENTIAL OF PRODUCING SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT ANY WIND DAMAGE...OR HAIL OF 3/4 INCH DIAMETER OR GREATER.
In the hours before
Special weather statement, Jul 8, 8:31 PM EDT, 1 hour 31 minutes before
PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>052-056-057- 063>065-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 831 PM EDT TUE JUL 8 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD... CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON... NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...SNYDER...SOMERSET... SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN... UNION AND YORK. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:11 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.